South Dakota, 2009

Hail and Damaging Winds in South Dakota, July 8, 2009

July 8, 2009 · NWS UNR · 6 events in 2 counties and zones

A supercell thunderstorm moved across northern Perkins and northern Ziebach Counties; producing large hail, strong winds, and heavy rain. Baseball sized hail and hurricane force winds caused substantial damage in Lemmon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.6 million
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A supercell thunderstorm moved across northern Perkins and northern Ziebach Counties; producing large hail, strong winds, and heavy rain. Baseball sized hail and hurricane force winds caused substantial damage in Lemmon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 8, 6:40 PM MST, 1 hour 41 minutes earlier.

Area forecast discussion, Jul 8, 6:40 PM MST, 1 hour 41 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
740 PM MDT WED JUL 8 2009

.DISCUSSION...CURRENT SURFACE ANALYSIS SHOWS LOW PRESSURE OVER
SOUTHWEST SD...WITH WARM FRONT EXTENDING EASTWARD INTO CENTRAL SD.
COLD FRONT IS MOVING INTO FAR WESTERN SD NOW...WITH OCCLUDED FRONT
EXTENDING NORTHWARD FROM THE LOW INTO WESTERN ND. LOCAL RADAR SHOWS
BULK OF ACTIVITY NOW EXTENDING FROM NORTHWEST INTO SOUTH CENTRAL SD.
ISOLATED SEVERE STORMS CONTINUE ACROSS EASTERN PORTIONS OF THE CWA.
REGIONAL RADARS SHOWING BULK OF SEVERE ACTIVITY IS NOW ACROSS FAR
EASTERN MT INTO WESTERN ND.

HAVE EXTENDED THE TORNADO WATCH TO COVER SOUTH CENTRAL SD FOR THE
NEXT COUPLE OF HOURS. THE THREAT IS THERE FOR AN ISOLATED TORNADO
ACROSS THE REMAINING AREAS IN THE WATCH...BUT THE MAIN THREATS LOOK
TO BE STRONG WIND GUSTS AND POSSIBLY SOME LARGE HAIL. LOOKS LIKE
SEVERE ACTIVITY WILL WIND DOWN LATE THIS EVENING AS ACTIVITY MOVES
NORTH AND EAST OUT OF THE CWA. HAVE KEPT ISOLATED STORMS IN THE
FORECAST THROUGH THE EVENING FOR AREAS FURTHER WEST AS WEAKER ENERGY
AND THE COLD FRONT CROSS THE AREA. STILL LOOKS LIKE SOME GUSTY
NORTHWEST WINDS WILL DEVELOP LATER THIS EVENING BEHIND THE FRONTAL
PASSAGE ACROSS NORTHWEST AND WEST CENTRAL SD AND LAST FOR A FEW
HOURS.

UPDATED GRIDS AND ZONES HAVE BEEN SENT FOR THE TIME BEING. THEY WILL
NEED TO BE UPDATED LATER THIS EVENING TO CANCEL THE WATCH AND MODIFY
POPS.

PREVIOUS DISCUSSION...CURRENT SURFACE ANALYSIS SHOWS LOW PRESSURE
OVER NORTHEASTERN WY...WITH WARM FRONT STRETCHING EASTWARD INTO
SOUTHERN SD. SURF TROF EXTENDS NORTH FROM THE LOW INTO SOUTHEAST MT
AND COOL FRONT TRAILS WESTWARD ACROSS CENTRAL WY. UPPER LEVEL
ANALYSIS SHOWS RIDGING OVER THE NORTHERN PLAINS...WITH UPPER LOW
OVER THE PACIFIC NORTHWEST. SOUTHWESTERLY FLOW ALOFT IS IN PLACE
FROM THE GREAT BASIN AREA INTO THE NORTHERN HIGH PLAINS...WITH
STRONG JET MOVING NORTHEASTWARD ACROSS THE REGION. ABUNDANT LOW
LEVEL MOISTURE IS IN PLACE ALONG AND NORTH OF THE WARM FRONT ACROSS
WESTERN SD. TEMPS ARE IN THE 70S AND 80S. KUDX RADAR SHOWS A COUPLE
OF CELLS OVER SOUTHERN CAMPBELL CO...WITH CUMULUS BEGINNING TO BUILD
OVER THE HILLS...AS WELL AS ALONG A SURFACE TROF OVER NORTHEAST WY.

AN ACTIVE LATE AFTERNOON AND EVENING LOOKS TO BE ON TAP FOR PORTIONS
OF THE AREA...ESPECIALLY THE NORTHERN HALF OF THE CWA...AS SHORTWAVE
ENERGY...MID AND UPPER LEVEL JETS...AND FRONTAL BOUNDARY INTERACT.
WARM FRONT WILL SLOWLY LIFT NORTH AND EAST ACROSS THE SD PLAINS AS
LOW MOVES INTO THE BLACK HILLS AREA LATER THIS AFTERNOON. BEST
INSTABILITY WILL BE FROM THE BLACK HILLS AREA...NORTH AND
EAST...LATER THIS AFTERNOON INTO THE EVENING. SHEAR WILL BE RATHER
IMPRESSIVE...SUPPORTING SUPERCELL DEVELOPMENT. LARGE HAIL AND STRONG
WIND GUSTS WILL BE THE MAIN THREATS...WITH WIND LIKELY BECOMING THE
GREATER THREAT DURING THE EVENING AS A POSSIBLE BOW ECHO OR DERECHO
EVENT COULD DEVELOP. TORNADIC THREAT WILL BE GREATEST NORTH AND EAST
OF THE LOW AND WARM FRONT...PRIMARILY ACROSS NORTHWESTERN SD. LOW
PRESSURE AND COOL FRONT WILL PUSH EAST ACROSS THE AREA
TONIGHT...WITH GUSTY NORTHWEST WINDS FOR A WHILE BEHIND IT. LOWS
WILL BE IN THE 50S AND LOWER 60S.

THURSDAY AND FRIDAY WILL MAINLY BE DRY DAYS. HOWEVER...CANNOT RULE
OUT A FEW SHOWERS AND STORMS LATE THURSDAY NIGHT AND FRIDAY AS WEAK
ENERGY CROSSES THE REGION. HIGHS EACH DAY WILL GENERALLY BE IN THE
MID 70S TO MID 80S.

EXTENDED...UPPER RIDGE WILL REMAIN ACRS SRN CONUS FROM ARIZONA
THROUGH TEXAS DURING THE EXTENDED PERIOD. THIS WILL KEEP NRN PLAINS
ON NRN FRINGES OF UPPER RIDGE WITH OCCASIONAL S/WS MVG THRU THE
UPPER FLOW BRINGING A DAILY CHC OF SHOWERS AND TSTMS TO THE REGION.
TEMPERATURES WILL REMAIN NEAR SEASONAL NORMALS THRU THE PERIOD.

&&

.AVIATION...SCT THUNDERSTORMS...A FEW STRONG TO SEVERE...WILL
CONTINUE ACROSS NORTHWEST THROUGH CENTRAL SD THROUGH THE
EVENING...WITH ISOLATED ACTIVITY STILL POSSIBLE AFTER 06Z. BRIEF
PERIODS OF MVFR/IFR CONDITIONS ARE POSSIBLE. ELSEWHERE...ISOLATED
SHOWERS AND STORMS ARE POSSIBLE THROUGH LATE EVENING. CONDITIONS
WILL GENERALLY BECOME VFR EVERYWHERE AFTER 06Z.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&
Hazardous weather outlook, Jul 8, 5:47 AM MST, 14 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
647 AM MDT WED JUL 8 2009

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-091300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
647 AM MDT (747 AM CDT) WED JUL 8 2009

...MODERATE RISK OF SEVERE THUNDERSTORMS OVER FAR NORTHWESTERN SOUTH
DAKOTA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

A STRONG UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE REGION LATER
TODAY AND TONIGHT. THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE
HIGHER TERRAIN OF WYOMING AND THE BLACK HILLS IN THE AFTERNOON
THEN MOVE EAST ONTO THE SOUTH DAKOTA PLAINS LATER THIS
AFTERNOON AND TONIGHT. THERE IS A MODERATE RISK OF SEVERE
THUNDERSTORMS OVER FAR NORTHWEST SOUTH DAKOTA...WITH A SLIGHT RISK
FOR SEVERE THUNDERSTORMS ACROSS MOST OF NORTHEAST WYOMING AND
THE REMAINDER OF WESTERN SOUTH DAKOTA WITH VERY LARGE HAIL AND
DAMAGING WIND GUSTS POSSIBLE. IN ADDITION...A FEW TORNADOES
ARE POSSIBLE ACROSS NORTHWEST SOUTH DAKOTA GENERALLY NORTH OF
INTERSTATE 90. THUNDERSTORMS SHOULD PUSH EAST OF OUR AREA BY OR
SHORTLY AFTER MIDNIGHT.

TAKE TIME TO REVIEW YOUR SEVERE WEATHER PLANS AND PREPARE FOR
HAZARDOUS CONDITIONS BEFORE STORMS DEVELOP. MONITOR NOAA WEATHER
RADIO OR LOCAL MEDIA FOR UPDATED INFORMATION ON THIS POTENTIAL
SEVERE WEATHER OUTBREAK.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY...ESPECIALLY ACROSS
NORTHWEST SOUTH DAKOTA.

In the hours before

Local storm report, Jul 8, 6:53 PM MST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
753 PM MDT WED JUL 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             6 W HERMOSA             43.84N 103.31W
07/08/2009  E1.00 INCH       CUSTER             SD   TRAINED SPOTTER

&&

MERICKSO
Local storm report, Jul 8, 7:02 PM MST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
802 PM MDT WED JUL 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HAIL             WANBLEE                 43.57N 101.66W
07/08/2009  E1.00 INCH       JACKSON            SD   TRAINED SPOTTER

&&

WETENKAMP
Local storm report, Jul 8, 7:09 PM MST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
809 PM MDT WED JUL 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     FUNNEL CLOUD     21 W HILL CITY          43.93N 103.99W
07/08/2009                   PENNINGTON         SD   LAW ENFORCEMENT

&&

WETENKAMP
Local storm report, Jul 8, 7:48 PM MST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
848 PM MDT WED JUL 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0844 PM     HAIL             8 E LONG VALLEY         43.46N 101.33W
07/08/2009  E1.75 INCH       JACKSON            SD   PUBLIC

&&

WETENKAMP
Local storm report, Jul 8, 8:15 PM MST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
915 PM MDT WED JUL 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     TSTM WND GST     10 NE VETAL             43.32N 101.24W
07/08/2009  E80 MPH          BENNETT            SD   TRAINED SPOTTER

            70 TO 80 MPH WINDS. LIMBS BROKEN OFF OF TREES AND SOME
            SHINGLES BLOWN OFF OF BARN.

&&

WETENKAMP
Local storm report, Jul 8, 8:17 PM MST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
917 PM MDT WED JUL 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     HAIL             10 NE VETAL             43.32N 101.24W
07/08/2009  E1.00 INCH       BENNETT            SD   TRAINED SPOTTER

&&

WETENKAMP

The radar

The Bismarck radar (KBIS), 163 km away, was scanning. The volume nearest the first event began at 03:21 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Perkins

When
July 8, 8:21 PM MST
Where
Perkins County, 4.82 mi SW of White Butte
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.880, -102.440

Wind gusts were estimated at 60 mph.

Hail, Perkins

When
July 8, 8:26 PM MST to 8:34 PM MST
Where
Perkins County, Lemmon to Shadehill
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
45.940, -102.160

Quarter sized hail fell from Lemmon to Shadehill.

Hail, Perkins

When
July 8, 8:30 PM MST to 8:37 PM MST
Where
Perkins County, Lemmon
Measured
2.75 in hail
Property damage
$1.5 million
Reported by
Law Enforcement
Coordinates
45.940, -102.160

Baseball sized hail and strong wind gusts broke windows and damaged roofs and automobiles in Lemmon.

Thunderstorm Wind, Perkins

When
July 8, 8:37 PM MST
Where
Perkins County, Lemmon
Measured
66 kt (76 mph) measured gust
Property damage
$100,000
Reported by
Mesonet
Coordinates
45.940, -102.160

Wind gusts downed large tree branches and power lines and blew over sheds and trailers.

Hail, Perkins

When
July 8, 9:05 PM MST
Where
Perkins County, 8.11 mi ENE of Shadehill
Measured
2 in hail
Property damage
$2,000
Reported by
Public
Coordinates
45.802, -102.018

Hail caused minor damage to an automobile.

Thunderstorm Wind, Ziebach

When
July 8, 9:30 PM MST
Where
Ziebach County, 2.81 mi W of Glad Valley
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
45.402, -101.808

Wind gusts were estimated at 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2009Every state in 2009This day in weather historyWarnings in South Dakota, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 171709, 171710, 171711, 186732, 171714, 171715.